Alert archive / South Dakota / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Aberdeen, SD

August 11, 2018

NWS Aberdeen, SD issued this red flag warning at Aug 11, 2018, 3:22 PM CDT. It took effect at Aug 12, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2018, 3:22 PM CDT (20:22 UTC)
In effect from
Aug 12, 2018, 1:00 PM CDT
Expired
Aug 12, 2018, 9:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted.

971 
WWUS83 KABR 112022
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
322 PM CDT Sat Aug 11 2018

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY...

SDZ267-268-120430-
/O.UPG.KABR.FW.A.0002.180812T1800Z-180813T0100Z/
/O.NEW.KABR.FW.W.0004.180812T1800Z-180813T0200Z/
Lower Bad River-Upper Cheyenne-
322 PM CDT Sat Aug 11 2018 /222 PM MDT Sat Aug 11 2018/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM
CDT /8 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 267 AND 268...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Sunday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 267 Lower Bad River and Fire 
  Weather Zone 268 Upper Cheyenne.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty southerly winds and low 
  relative humidity could produce critical fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ269-270-120430-
/O.NEW.KABR.FW.W.0004.180812T1800Z-180813T0200Z/
Upper Missouri Coteau-Missouri Coteau-
322 PM CDT Sat Aug 11 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 269 AND
270...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 9 PM CDT Sunday.

* AFFECTED AREA...Fire Weather Zone 269 Upper Missouri Coteau 
  and Fire Weather Zone 270 Missouri Coteau.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...The combination of gusty southerly winds and low 
  relative humidity could produce critical fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SD
3 follow-up statements
329 
WWUS83 KABR 120152
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
852 PM CDT Sat Aug 11 2018

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY...

SDZ267>270-121000-
/O.CON.KABR.FW.W.0004.180812T1800Z-180813T0200Z/
Lower Bad River-Upper Cheyenne-Upper Missouri Coteau-
Missouri Coteau-
852 PM CDT Sat Aug 11 2018 /752 PM MDT Sat Aug 11 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO
9 PM CDT /8 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 267 AND 268...

* AFFECTED AREA...Fire Weather Zone 267 Lower Bad River, Fire 
  Weather Zone 268 Upper Cheyenne, Fire Weather Zone 269 Upper 
  Missouri Coteau and Fire Weather Zone 270 Missouri Coteau.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...The combination of gusty southerly winds and low 
  relative humidity could produce critical fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
818 
WWUS83 KABR 120947
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
447 AM CDT Sun Aug 12 2018

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

SDZ267>270-130200-
/O.CON.KABR.FW.W.0004.180812T1800Z-180813T0200Z/
Lower Bad River-Upper Cheyenne-Upper Missouri Coteau-
Missouri Coteau-
447 AM CDT Sun Aug 12 2018 /347 AM MDT Sun Aug 12 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 267 AND 268...

* AFFECTED AREA...Fire Weather Zone 267 Lower Bad River, Fire 
  Weather Zone 268 Upper Cheyenne, Fire Weather Zone 269 Upper 
  Missouri Coteau and Fire Weather Zone 270 Missouri Coteau.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty southerly winds and low 
  relative humidity could produce critical fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Connelly
579 
WWUS83 KABR 130204
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
904 PM CDT Sun Aug 12 2018

SDZ267>270-130315-
/O.EXP.KABR.FW.W.0004.000000T0000Z-180813T0200Z/
Lower Bad River-Upper Cheyenne-Upper Missouri Coteau-
Missouri Coteau-
904 PM CDT Sun Aug 12 2018 /804 PM MDT Sun Aug 12 2018/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 267 AND 268...

The winds have subsided some and the relative humidity has
improved this evening. Therefore, the red flag warning has been 
allowed to expire. 

$$

Mohr

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Aug 11, 3:22 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 11, 3:22 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
322 PM CDT Sat Aug 11 2018

.SHORT TERM...(This Evening through Sunday)
Issued at 319 PM CDT Sat Aug 11 2018

An upper level ridge of high pressure remains over the region this
afternoon with current temperatures in the 80s and 90s. An upper
level trough of low pressure over the Pacific Northwest will push
eastward some on Sunday. The eastward progression will strengthen a
surface low pressure northwestern ND Sunday afternoon. Our area will
see increasing southerly winds, especially along the Missouri
Valley where gusts could exceed 35 mph. With highs around 100
degrees, along with dew points dropping into the 40s, afternoon
relative humidity values will fall below 20 percent. Will upgrade
the current fire weather watch to a red flag warning for Sunday.
Am a bit concerned with fire weather zones 269 and 270, or east of
the Missouri River. RH values and winds should meet or exceed red
flag conditions. Unknown fuel status is the limiting factor.
Since it has been so hot and dry lately, will go ahead and include
zones 269 and 270.

.LONG TERM...(Sunday Night through Saturday)
Issued at 319 PM CDT Sat Aug 11 2018

Upper ridging over the central part of the country will still be in
place on Monday, then gets dampened as shortwave energy over western
Canada slides eastward. While the ridge is still in place Sunday
night and Monday, will continue to see smoke from the western CA and
Canada wildfires remain overhead. Will then see a pattern shift to a
more zonal flow around mid week, and eventually more of a northwest
flow pattern during the latter half of the period.

At the surface, the region will be between high pressure to the east
and low pressure to the west Sunday evening. The low and associated
frontal boundary to the west will be slow to push east, finally
tracking across the CWA Monday evening into Tuesday morning. This
will be our next chance for precipitation, though it looks to be
fairly scattered in nature. High pressure will bring a return to dry
conditions Tuesday night into Wednesday morning, then a weak front
looks to move through and bring small chances for precipitation to
parts of the area Wednesday afternoon through the day Thursday.
Chances for severe weather look minimal during the weak with little
in the way of instability or mid level forcing. Weak high pressure
then settles in, keeping things dry Friday and Saturday.

Temperatures on Monday will be pretty warm again under the strong
ridge, with highs in the 90s. Will then see the pattern shift bring
somewhat cooler air, with highs in the upper 70s to the 80s the
remainder of the period. Overnight lows will be in the upper 50s
to the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1237 PM CDT Sat Aug 11 2018

VFR conditions are expected for the valid TAF period. Patchy fog
and smoke will be possible again tonight into the morning hours on
Sunday. With southerly winds tonight, confidence is low for the
mention of MVFR conditions with the smoke and fog.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
     Sunday for SDZ267>270.

MN...None.
&&

SHORT TERM...SD
LONG TERM...Parkin
AVIATION...SD
Hazardous weather outlook, Aug 11, 3:14 AM CDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
314 AM CDT Sat Aug 11 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
314 AM CDT Sat Aug 11 2018 /214 AM MDT Sat Aug 11 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Red Flag conditions are possible West River into the Missouri
valley Sunday due to high heat, low humidity, curing fuels and a
south wind of 25 to 35mph. If a fire does occur we can expect
rapid development and erratic behavior, therefore open burning is
not recommended.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

Nearby

Red Flag Warnings in South Dakota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.